Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 10, NWS Riverton, WY

June 9, 20217 counties in Wyoming

NWS Riverton, WY issued this high wind watch at Jun 9, 2021, 2:29 AM MDT for 7 counties in Wyoming. It took effect at Jun 10, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 9, 2021, 2:29 AM MDT (08:29 UTC)
In effect from
Jun 10, 2021, 12:00 PM MDT
Expired
Jun 9, 2021, 2:29 PM MDT
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 20 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3664 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS75 KRIW 090829
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
229 AM MDT Wed Jun 9 2021

WYZ019-026>030-100000-
/O.NEW.KRIW.HW.A.0010.210610T1800Z-210611T0300Z/
Green Mountains and Rattlesnake Range-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Jeffrey City, La Barge, Big Piney, 
Farson, Kemmerer, Cokeville, Rock Springs, Green River, 
and Wamsutter
229 AM MDT Wed Jun 9 2021

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Southwest and south central WY, including along the I-80
  Corridor from Evanston to Wamsutter and the Green River Basin. 

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ003-010-011-017-020-100000-
/O.NEW.KRIW.HW.A.0010.210610T2100Z-210611T0500Z/
Cody Foothills-Northeast Johnson County-Southeast Johnson County-
Wind River Basin-Natrona County Lower Elevations-
Including the cities of Clark, Cody, Meeteetse, Buffalo, Kaycee, 
Riverton, Shoshoni, and Casper
229 AM MDT Wed Jun 9 2021

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...The Cody Foothills and parts of central WY, including 
  along the I-25 Corridor from Casper to Buffalo. 

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
2 follow-up statements
624 
WWUS75 KRIW 090841 CCA
NPWRIW

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Riverton WY
241 AM MDT Wed Jun 9 2021

WYZ019-026>030-100000-
/O.COR.KRIW.HW.A.0010.210610T1800Z-210611T0300Z/
Green Mountains and Rattlesnake Range-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Jeffrey City, La Barge, Big Piney, 
Farson, Kemmerer, Cokeville, Rock Springs, Green River, 
and Wamsutter
241 AM MDT Wed Jun 9 2021

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Southwest and south central WY, including along the HWY
  30/I-80 Corridor from Kemmerer to Wamsutter and the Green River
  Basin.
  

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ003-010-011-017-020-100000-
/O.NEW.KRIW.HW.A.0010.210610T2100Z-210611T0500Z/
Cody Foothills-Northeast Johnson County-Southeast Johnson County-
Wind River Basin-Natrona County Lower Elevations-
Including the cities of Clark, Cody, Meeteetse, Buffalo, Kaycee, 
Riverton, Shoshoni, and Casper
241 AM MDT Wed Jun 9 2021

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...The Cody Foothills and parts of central WY, including 
  along the I-25 Corridor from Casper to Buffalo. 

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
923 
WWUS75 KRIW 092029
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
229 PM MDT Wed Jun 9 2021

WYZ019-026>030-101000-
/O.UPG.KRIW.HW.A.0010.210610T1800Z-210611T0300Z/
/O.NEW.KRIW.HW.W.0014.210610T1600Z-210611T0300Z/
Green Mountains and Rattlesnake Range-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Jeffrey City, La Barge, Big Piney, 
Farson, Kemmerer, Cokeville, Rock Springs, Green River, 
and Wamsutter
229 PM MDT Wed Jun 9 2021

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 9 PM MDT THURSDAY...

* WHAT...Southwest winds 35 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range, Upper Green 
  River Basin, South Lincoln County, Rock Springs and Green 
  River, Flaming Gorge and East Sweetwater County.

* WHEN...From 10 AM to 9 PM MDT Thursday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

* ADDITIONAL DETAILS...The dry air mass will lead to low afternoon
  RH values in the single digits, leading to critical fire weather
  conditions. Any fire could spread extremely rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ003-010-011-017-020-101000-
/O.UPG.KRIW.HW.A.0010.210610T2100Z-210611T0500Z/
/O.NEW.KRIW.HW.W.0014.210610T2100Z-210611T0500Z/
Cody Foothills-Northeast Johnson County-Southeast Johnson County-
Wind River Basin-Natrona County Lower Elevations-
Including the cities of Clark, Cody, Meeteetse, Buffalo, Kaycee, 
Riverton, Shoshoni, and Casper
229 PM MDT Wed Jun 9 2021

...HIGH WIND WARNING IN EFFECT FROM 3 PM TO 11 PM MDT THURSDAY...

* WHAT...Southwest winds 35 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Cody Foothills, Northeast Johnson County, Southeast 
  Johnson County, Wind River Basin and Natrona County Lower 
  Elevations.

* WHEN...From 3 PM to 11 PM MDT Thursday.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

* ADDITIONAL DETAILS...The dry air mass will lead to low 
  afternoon RH values in the single digits, leading to critical 
  fire weather conditions. Any fire could spread extremely 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jun 8, 11:20 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 8, 11:20 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1120 PM MDT Tue Jun 8 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 225 PM MDT Tue Jun 8 2021

Gusty winds and elevated fire weather danger continue through the
afternoon hours as a well-advertised shortwave trough moves through
southwesterly flow aloft. Fire danger is highest east of the Divide
and across Sweetwater county, where low RHs in the single digits
this afternoon combine with wind gusts of 40 to 45 mph.

The shortwave does encourage some mesoscale lift that helps support
scattered afternoon and evening showers and thunderstorms. These are
currently over the Absaroka Range early this afternoon, but will
likely move north-northeastward into the Bighorn Basin as the day
progresses. PW values are nothing to write home about, but 0.6 to
0.8 inches of liquid in the atmospheric column does suggest wetter
storms than usual. Chances of seeing storms is greatest northwest of
a Meeteetse to Lovell line.

The weak cooldown in the wake of this system leads to overnight lows
3 to 5 degrees cooler than Monday night.

Temperatures again quickly rise to around 10 to 15 degrees above
normal on Wednesday. Winds are lighter than Tuesday's, but breezy
gusts under a few elevated cumulus virga can't be ruled out. High
temperatures in the lower elevations east of the Divide top out in
the low 90s. Wednesday night stays mild for this time of year.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 PM MDT Tue Jun 8 2021

The trough that has been off the West Coast for the last several
days will track over the Great Basin and toward the Cowboy State
Thursday. The gradient will tighten significantly over the forecast
area in response to this approaching trough. In addition, the trough
will become negatively-tilted during the afternoon as it moves over
the area. This will enhance the wind potential, with gusts over 35
mph being common. Gusts up to 55 mph cannot be ruled out, in areas
prone to southwest winds. An associated cold front will quickly move
from west to east through the afternoon, clearing Johnson and
Natrona counties after sunset. Very strong winds will be possible
behind the cold front as well, with models showing 3-hr pressure
rises of 10 to 15 mb. This is reflected at 700mb as well, with
models depicting west winds 40 to 50 kt across central and southern
portions between 03Z and 06Z Friday. Convection looks to be confined
to far western portions Thursday afternoon and evening, as areas
east of the Divide and across the south will be very dry. As
mentioned by the previous shift, strong microbursts will possible.

Friday will be cooler in the wake of the cold front, especially east
of the Divide, with readings closer to seasonal levels. However,
conditions will remain dry. RH values will remain in critical levels
across all areas, except the far west.

The ridge will rebuild over the region Saturday, marking a return of
the hot temperatures. Critical RH values will continue as well.
These conditions will last through Monday. Isolated convection will
be possible Sunday and Monday, as embedded shortwaves move northward
from the Four Corners region. The best chances for this activity
looks like it will be over the mountains and the far north.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1119 PM MDT Tue Jun 8 2021

VFR conditions will prevail across all TAF sites through the period.
Light and variable winds can be expected at all terminals before
picking up across all TAF sites after 18Z. Wind gust could exceed 25
knots at all sites with wind gusts over 30 knots at site KRKS. Those
winds are expected to diminish after 03Z.

&&

.FIRE WEATHER...
Issued AT 1121 AM MDT Tue Jun 8 2021

Hot, dry, and windy conditions will continue through the next two
days. Today will be the windiest of the two days, with gusts
across Sweetwater County and most areas east of the Divide in the
35 to 40 mph range this afternoon. RHs will also remain critically
low, dropping into the single digits and low teens east of the
Divide. A Rangeland Fire Danger statement has been issued for the
counties east of the Divide, as well as Sweetwater County, for
the wind and low RHs. Temperatures will also continue to be much
above normal, with 80s and 90s east of the Divide both today and
tomorrow. Winds will be lighter tomorrow, but will still be breezy
during the afternoon in the usual areas. West of the Divide,
winds will be lighter, though still breezy, and RHs are not
expected to meet critical thresholds. Isolated showers and
thunderstorms, mainly across the north and along the Absarokas,
are possible this afternoon. Tomorrow will be dry. Looking ahead
to the end of the week, Thursday will be much cooler and wetter
west of the Divide with low pressure lifting across the region.
This will result in scattered showers and thunderstorms, mainly
west of the Divide. Strong gusty winds will also occur across much
of the area Thursday afternoon. Areas east of the Divide will
feel a relief from the heat Friday, but dry and wind gusts up to
25 mph will continue.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...VandenBoogart
LONG TERM...LaVoie
AVIATION...Vorst
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jun 9, 2:10 AM MDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
210 AM MDT Wed Jun 9 2021

WYZ001>020-022>030-101200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
210 AM MDT Wed Jun 9 2021

...Multiple High Wind Watches Thursday Afternoon and Evening...

.DAY ONE...Today and Tonight.

Elevated fire weather conditions over the south this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Elevated fire weather conditions mainly in the lower
elevations east of the Divide, and across the southwest. Strong
to possibly high wind across many locations east of the Divide and
the southwest Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:29 PM MDTHigh Wind WarningRIWFremont, Johnson, Lincoln, Natrona, Park, Sublette and 1 more33 hr

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.